Arizona, 2006

Flash Flood in Arizona, August 11, 2006

August 11, 2006 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 11, 9:15 AM MST, 3 hours earlier.

Area forecast discussion, Aug 11, 9:15 AM MST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST FRI AUG 11 2006

.SYNOPSIS...AN ACTIVE PATTERN WILL CONTINUE INTO TODAY AS SOUTHEAST
ARIZONA RESIDES IN A MOIST AND UNSTABLE ATMOSPHERE. A LOW PRESSURE
TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW MORE WESTERLY
THIS WEEKEND RESULTING IN LOWER THUNDERSTORM CHANCES BY LATE IN THE
WEEKEND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...THE UPPER LEVEL CLOUDS OVERHEAD AND MOVING
WEST-NORTHWESTWARD ARE MAINLY DEBRIS FROM THE UPPER LEVEL
DISTURBANCE WHICH MOVED OUT OF WESTERN CHIHUAHUA...MEXICO YESTERDAY.
THE DISTURBANCE DID NOT QUITE MAKE IT ARIZONA LAST NIGHT...BUT IT
HAS LEFT A MESOSCALE CONVECTIVE VORTEX OVER WESTERN SONORA...MEXICO
THIS MORNING. AS IT MOVES TO THE WEST THROUGH THE DAY IT MAY PROVIDE
SOME SOUTHERLY FLOW TO HELP ENHANCE THE THUNDERSTORMS THAT DEVELOP
TODAY AND TONIGHT. ON THE TUCSON SOUNDING THIS MORNING ONLY A
SHALLOW LAYER AROUND 500 MB HAD ANY SIGNIFICANT FLOW AND THIS AT 15
TO 20 KNOTS OUT OF THE EAST. THE PRECIPITABLE WATER REMAINED HIGH AT
1.72 INCHES WHICH WILL PRODUCE HEAVY RAINERS THIS AFTERNOON AND
EVENING. FOR ANY ORGANIZATION WE WILL NEED ADDITIONAL SHEAR IN THE
LOWER LEVELS WHICH COULD COME FROM ONE OF TWO SOURCES. THE MCV TO
OUR SOUTH OR SOME ENERGY CURRENTLY WRAPPING AROUND THE HIGH IN NEW
MEXICO. BOTH MODELS INDICATE ENERGY ENTERING OUR AREA LATE THIS
EVENING WITH THE NAM DRAWING A VORTICITY MAXIMUM FROM THE EAST AND
THE GFS FROM THE SOUTH. EITHER WAY...WITH A DEFORMATION ZONE OVER
ARIZONA...CAPE BETWEEN 1500 AND 2000 AND PLENTY OF MOISTURE...THE
ADDITIONAL BOOST WILL ONLY ENHANCE AND MOST LIKELY ORGANIZE OUR
CONVECTION TONIGHT.

BEYOND TODAY...A TROUGH HAS DEVELOPED ALONG THE WEST COAST AND WILL
STRENGTHEN OVER THE NEXT SEVERAL DAYS AS THE AXIS SHIFTS SLOWLY
EASTWARD. THIS WILL RESULT IN A SLOW...LET ME EMPHASIS SLOW...DRYING
TREND THROUGH NEXT WEEK. AFTERNOON TEMPERATURES WILL REMAIN AROUND
NORMAL AS OVERNIGHT TEMPERATURES ARE MODERATED BY HIGH CLOUDS.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

EVANS
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 10:36 AM MST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1036 AM MST FRI AUG 11 2006

AZZ019-029>035-120700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1036 AM MST FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

LIKE THE PAST SEVERAL DAYS...THERE IS AN ELEVATED RISK OF HEAVY
RAIN AND FLASH FLOODING. THE ATMOSPHERE REMAINS EXTREMELY MOIST
AND RATHER UNSTABLE. THE GROUND OVER MUCH OF SOUTHEAST ARIZONA
REMAINS NEARLY SATURATED. STEERING FLOW REMAINS VERY LIGHT. THERE
ARE TWO UPPER LEVEL DISTURBANCES WHICH MAY ENHANCE THUNDERSTORM
DEVELOPMENT. ONE WILL MOVE SLOWLY EAST ACROSS CENTRAL AND NORTHERN
ARIZONA. THE OTHER OVER NORTHERN SONORA WAS DRIFTING NORTHWEST
TOWARD THE INTERNATIONAL BORDER.

THE MOST LIKELY AREA FOR INITIAL STRONG THUNDERSTORM DEVELOPMENT
WILL BE WHERE SKIES WERE CLEAR EARLY THIS MORNING...NAMELY OVER
EXTREME EASTERN PIMA...EXTREME EASTERN PINAL...GREENLEE...GRAHAM
AND COCHISE COUNTIES. HOWEVER AS THE DAY PROGRESSES...SOME
CLEARING IS EXPECTED OVER SOUTH CENTRAL ARIZONA WHICH WILL
INCREASE THE THREAT OVER SANTA CRUZ...THE REST OF PIMA...AND
WESTERN PINAL COUNTY LATE THIS AFTERNOON AND TONIGHT.

DUE TO VERY SLOW AND ERRATIC CELL MOTIONS...THE PRIMARY RISK WILL BE
FOR 1 TO 2 INCHES OF RAIN PER HOUR FROM THE STRONGEST STORMS...
ESPECIALLY NEAR MOUNTAINS. AN ISOLATED WET DOWNBURST OR TWO IS
ALSO POSSIBLE WITH DAMAGING WIND GUSTS. IF THE STORMS BECOME MORE
ORGANIZED...FLASH FLOOD WATCHES AND WARNINGS MAY BE REQUIRED LATER
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS...SOME WITH HEAVY RAIN...ARE POSSIBLE
AGAIN ON SATURDAY BEFORE A SLIGHT DOWNTURN IS EXPECTED EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The radar

The Tucson radar (KEMX), 135 km away, was scanning. The volume nearest the first event began at 19:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Graham

When
August 11, 12:15 PM MST to 12:45 PM MST
Where
Graham County, 13 mi SSW of Safford
Reported by
DEPT OF HIGHWAYS
Coordinates
32.933, -109.887 (the zone’s center; the record gives no point)

Heavy rainfall over Mount Graham, just southwest of the City of Safford, caused roadway flooding along Highway 366. The Arizona Department of Transportation reported water, rocks and debris over the highway at mile post 121 (Noon Creek) and again at mile post 123 (Wet Canyon).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530384.